Department of Neurology

Dilantin and gum disease

Q: I have been taking Dilantin, and then Dilantin and phenobarbital since I was 14 years old. I am 30 right now. The Dilantin causes gingival hyperplasia. My insurance company has refused to cover treatment of this with an oral surgeon because they deem it to be dental in nature. Managed care rears its head again!! I am appealing this decision and I need to attach supporting evidence. Can you please guide me in the right direction to find evidence to support my claim that this is not dental in nature but caused by the Dilantin.

Any help you could provide I would greatly appreciate.

Thank you,

Michelle


A: It has been long known and well established that gingival hyperplasia (gum overgrowth) occurs with phenytoin (Dilantin) therapy. In addition to being unattractive, it can cause bleeding of the gums. Once it occurs, it often requires special dental care. The gingival hyperplasia can be minimized by meticulous brushing and flossing, but in those persons who still have problems with this, we usually recommend that their medication is changed. In many persons, this will help to reverse the overgrowth.

The documentation you seek is in every medical and pharmacological textbook, but the easiest way to get this is simply to ask your pharmacist for a Dilantin package insert the next time you get your prescription filled. Gingival hyperplasia is listed clearly under the section of "Adverse Reactions - connective tissue system."

Return to Question Page